zbMATH — the first resource for mathematics

Grigorchuk group of intermediate growth. (Italian) Zbl 1142.20308
The authors give an explicit description of the 2-group of intermediate growth introduced by R. I. Grigorchuk and its most significant properties. The existence of this group allowed to give a negative answer to a question of J. Milnor in which he asked if a finitely generated group has necessarily polynomial or exponential growth, that is, if the growth function \(\gamma(n)\) has a pattern of the type \(n^d\) or type \(a^n\), with \(d\in\mathbb{N}^+\), \(a\in(1,+\infty)\). This group furnishes also the first example of a non-elementary amenable group, and thus answers a problem proposed by M. Day. It provides an additional example of a group of Burnside.

20F50 Periodic groups; locally finite groups
20F05 Generators, relations, and presentations of groups
43A07 Means on groups, semigroups, etc.; amenable groups
Full Text: DOI
[1] Bass H.,The degree of polynomial growth of finitely generated nilpotent groups, Proc. London Math. Soc.,25 (1972), 603–614. · Zbl 0259.20045
[2] Baumslag G.,Topics in combinatorial group theory, Birkhäuser, Basel 1993. · Zbl 0797.20001
[3] Chou, C.,Elementary amenable groups, Illinois J. Math.,24 (1980), 396–407. · Zbl 0439.20017
[4] Ceccherini-Silberstein T., Grigorchuk R. I. and de la Harpe P.,Amenability and paradoxical decompositions for pseudogroups and for discrete metric spaces, Proc. Steklov Inst. Math.,224 (1999), 57–97. · Zbl 0968.43002
[5] Day M.,Amenable semigroups, Illinois J. Math.,1 (1957), 509–544. · Zbl 0078.29402
[6] Grigorchuk R.I.,On Burnside’s problem on periodic groups, Funct. Anal. Appl.14 (1980), 41–43; traduzione da Funkt. Anal. Prilozh.,14, No. 1 (1980), 53–54. · Zbl 0595.20029
[7] Grigorchuk R.I.,On Milnor’s problem of group growth, Sov. Math. Dokl.,28 (1983); traduzione da Dokl. Akad. Nauk SSSR,271, 1 (1983), 31–33. · Zbl 0547.20025
[8] Grigorchuk R.I.,Degrees of growth of finitely generated groups, and the theory of invariant means, Math. USSR Izv.,25 (1985), 259–300; traduzione da Izv. Akad. Nauk SSSR, Ser. Mat.,48, No., 5 (1984), 939–985. · Zbl 0583.20023
[9] Grigorchuk R.I.,On the growth degrees of p-groups and torsion-free groups, Math. USSR Sbornik,54 (1986), 185–205; traduzione da Mat. Sb. (N.S.),126 (168) (1985), n. 2, 194–214. · Zbl 0583.20024
[10] Grigorchuk R.I.,Superamenability and the problem of occurrence of free semigroups, Functional Analysis and its Applications,21, 1 (1987), 64–66; originale russo 74–75. · Zbl 0626.43003
[11] Grigorchuk R.I.,The notion of growth in group theory, Proceedings ICM Kyoto 1990. · Zbl 0726.43002
[12] Grigorchuk R.I.,On a problem of Day on nonelementary amenable groups in the class of finitely presented groups, Math. Notes,60, 5 (1996), 580–582; originale russo 774–775. · Zbl 0930.43001
[13] Grigorchuk R.I.,An example of a finitely presented amenable group not belonging to the class EG, Math. Sb.,189 (1998), 79–100. · Zbl 0931.43003
[14] Gromov M.,Groups of polynomial growth and expanding maps, Publ. Math. I.H.E.S.,53 (1981), 53–78. · Zbl 0474.20018
[15] de la Harpe P.,Topics in geometric group theory, University of Chicago Press, to appear. · Zbl 0965.20025
[16] Ivanov A.G., Fecklichev, A.V.,Unboundedness of the exponential curve of Grigorchuk’s group, Seventh All-Union Symposium on Group Theory (Shushenskoe, 1980) (in russo), Krasnoyarsk Gos. Univ., Krasnoyarsk, 1980.
[17] Kargapolov M. and Merzliakov Iou.,Eléments de la théorie des groupes, Editions MIR, Moscou (traduzione francese 1985).
[18] Lysionok I.G.,A system of defining relations for a Grigorchuk group, Math. Notes,38 (1985), 784–792; traduzione da Mat. Zametki38, No. 4 (1985), 503–516. · Zbl 0595.20030
[19] Milnor J.,A note on curvature and fundamental group, J. Differential Geometry,2 (1968), 1–7. · Zbl 0162.25401
[20] Milnor J.,Growth of finitely generated solvable groups, J. Differential Geometry,2 (1968), 447–449. · Zbl 0176.29803
[21] Milnor J.,Problem 5603, Am. Math. Monthly,75 n. 6 (1968), 685–686.
[22] Rosenblatt J.M.,Invariant measures and growth conditions, Trans. Amer. Math. Soc.,193 (1974), 33–53. · Zbl 0246.28017
[23] Wagon S.,The Banach-Tarski paradox, Cambridge Univ. Press, Cambridge 1985. · Zbl 0569.43001
[24] Wolf J.A.,Growth of finitely generated sovable groups and curvature of Riemannian manifolds, J. Diff. Geom.,2 (1968), 421–446. · Zbl 0207.51803
[25] Zel’manov E.,A solution of the restricted Burnside problem for groups of odd exponent, Math. USSR Izvestiya,36, 1 (1991), 41–60. · Zbl 0709.20020
[26] Zel’manov E.,A solution of the restricted Burnside problem for 2-groups, Math. USSR Sbornik,72, 2 (1992), 543–565. · Zbl 0782.20038
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.